Introduction. Acetaminophen (paracetamol) is a widely used drug and known as a safe analgesic and antipyretic. Hepatotoxicity is usually the first complication of acetaminophen overdose. Nephrotoxicity usually appears after liver toxicity. Most studies on this topic focused on cases of acute over dosage of acetaminophen, with fewer studies on the effects of chronic overdose.
Case presentation. We present the case of 74-year-old woman with acute kidney failure because of chronic overdose of acetaminophen and a minireview of the literature. The patient presented to the emergency unit for confusion, with altered vital parameters. She had regularly used 5-6 g/ day of paracetamol over the previous 4 weeks because of articular pain. Acute kidney and hepatic failure were diagnosed. After specific treatment, the patient was discharged in a good condition.
Conclusions. An appropriate history of administered drugs (including those without prescription by the physician) allows the accurate diagnosis and enables a faster therapeutic management. In the case presented, hyperkalemia accompanied by syncope from bradycardia raised the suspicion of the diagnosis of acute kidney injury.
Keywords: nephrotoxicity, overdose, acetaminophen.
Address for correspondence:
Department of Internal Medicine, University Hospital Center “Mother Teresa”, Tirana, Albania
Address: Dibra Street, No 370, Tirana, Albania
Email: email@example.com; Phone +35-569-206-6148